

#### Australian Association of Musculoskeletal Medicine

## **CERTIFICATE IN MUSCULOSKELETAL MEDICINE**

### **MODULE 2**

## ASSESSMENT AND MANAGEMENT OF NECK AND UPPER BACK PAIN

#### Aims

- to outline an efficient and careful approach to the assessment and management of patients with low back pain seen in a General Practice, Pain Medicine or Rehabilitation setting
- to teach the clinical features that offer the best route to a specific diagnosis, highlighting key elements of history taking, examination, investigation and current management options through case based discussions and supervised practice of hands-on skills
- to teach movement assessment, palpation of key surface anatomy landmarks in the spine and special tests to make an accurate diagnosis
- to discuss the benefits and limitations of spinal investigations
- to demonstrate and practice general and condition-specific management strategies for use in general practice
- to use small group case discussions and personal feedback on the approach to history, examination, investigation and management techniques to enhance learning

## **Learning Outcomes**

- 1. Implement a systems based approach to assessment of neck and upper back complaints, minimise misdiagnosis and unnecessary investigations and improve management
- 2. Apply evidence-informed history taking methods for patients with neck and upper back complaints
- 3. Apply reliable and valid physical examination tests in patients with neck and upper back complaints
- 4. Defend the choice of investigations for neck and upper back pain and interpret the results in light of existing evidence about them.
- 5. Explain clinical reasoning skills utilised in the diagnosis of neck and upper back complaints
- 6. Implement effective and appropriate management strategies in patients with neck and upper back complaints, including the provision of evidence based advice

## **Module Components and Enrolment**

The module comprises a prereading component requiring approximately 6 hours and including an open book multiple choice examination for completion and submission prior to the workshop. The prereading document coves the following topics:

- Introduction
- Biomechanics of the cervicothoracic unit
- Pain referral patterns
- Mechanical (somatic) pain
- Cervical radiculopathy natural history, diagnosis, differential diagnosis and therapy
- Myofascial pain syndrome and trigger points
- Red flags
- Non-red flags, including inflammatory conditions
- Examination of cervical spine
- Thoracic spine conditions, natural history and examination
- Radiology of cervical spine
- Yellow flags for cervical spine including those for whiplash, work-related neck pain and neck pain in primary care
- Patient satisfaction
- Therapy
  - Pharmacological, including article on expect failure and pursue success
  - CBT
  - Education
  - Collars
  - Traction
  - Exercise
  - Manual therapy including mobilisation cervical and thoracic spines, manipulation of thoracic spine and an algorithm for treatment
  - Posture and ergonomics
  - Facet and medial branch blocks and radiofrequency neurotomy
  - Trigger point injections
  - Prolotherapy
  - Perineural injection treatment

Workshop

Date & Time Saturday 11 December 2021, 8.30 am – 5.00 pm

Venue Buddha House, 496 Magill Road, MAGILL SA 5072

Tutors Dr Ramona Chryssidis - Musculoskeletal Medicine Practitioner, Adelaide

Dr Jennie Wright - GP & Musculoskeletal Medicine Practitioner, Adelaide

Module cost: GPs - \$690; AAMM members - \$590; Registrars - \$490; Repeat modules - \$390

Registration Visit <a href="https://aamm.org.au/courses">https://aamm.org.au/courses</a> to register

for further details contact Carmela Rodier at aamm.sa.cert@gmail.com

Workshop Timing: Teaching/learning time exclusive of meal breaks - 7 hours and 30 mins

Total time in hands-on, discussion and participation activities for participants - 6 hours and 50 minutes Meal breaks - 1 hour

# **Professional Development Points**

An application has been made for this module to be an RACGP CPD Accredited Activity with 40 CPD program points and to be accredited with ACRRM for 8 Educational Activity Hours and 7 Performance Review Hours in the 2020-2022 triennium

# Provisional Schedule for Workshop on 11 December 2021 (Adelaide)

TOPIC	ELEMENTS	LEARNING METHOD	TIME ALLOCATION
1.Introduction	<ul> <li>Housekeeping including allocation to small groups for remainder of workshop</li> <li>Outline of learning objectives and schedule for the day</li> <li>Emphasise requirement to examine each other</li> <li>MCQ test answers discussed</li> </ul>	Presentation by convenor	8.30 – 8.50 am (20 minutes)
2. History	Targeted history for  Neck pain  Neck pain + upper limb pain  Neck pain +upper limb pain  neurological symptoms  Upper back pain  Red flags  Yellow flags/psychosocial assessment – questions and questionnaires  Assessment of disability/loss of function - questions and questionnaires  Present and past treatments and responses to them  Past investigations/blocks  Occupation/hobbies/sports	Interactive discussion of cases and prereading	8.50 – 10.00 am (70 minutes)
Morning tea			10.00- 10.15 am (15 minutes)
3. Examination	<ul> <li>Inspection</li> <li>Gross range of movements +/- overpressure</li> <li>Provocative tests (eg quadrant and Spurlings tests</li> <li>Brachial plexus tension test</li> <li>Neurological – power/reflexes/sensation</li> <li>Palpation- tissue texture change/spinous processes/paraspinal tissues/muscle/trigger points</li> <li>Discussion of clusters of signs seen with</li> <li>Neck pain</li> <li>Neck pain + upper limb pain</li> <li>Neck pain +upper limb pain</li> <li>neurological symptoms</li> <li>Upper back pain</li> <li>red flags and yellow flags</li> <li>Debrief on positive findings in participants after completion or</li> </ul>	Limited demonstration Followed by practice of examination techniques on each other with review by tutors. Discussion of signs found on participants.	10.15 am – 11.45 am (90 minutes)

	examinations		
TOPIC	ELEMENTS	LEARNING METHOD	TIME ALLOCATION
4. Investigation and clinical reasoning	<ul> <li>Benefits vs risks</li> <li>Tailoring investigations for         <ul> <li>Neck pain</li> <li>Neck pain + upper limb pain</li> <li>Neck pain + upper limb pain</li> <li>+ neurological symptoms</li> <li>Upper back pain</li> <li>red flags</li> </ul> </li> <li>Interpretation of results in context</li> <li>Xray vs CT vs MRI vs other – West Australian guidelines</li> <li>Blood tests</li> <li>Workcover and medicolegal aspects</li> <li>Use of injections as an investigation after briefing patient about them</li> <li>Reaching a working diagnosis based on history, examination +/-investigations</li> </ul>	Interactive discussion of prereading applied to cases discussed earlier.	11.45 – 12.30 pm (45 minutes)
Lunch			12.30 - 1.00 pm (30 minutes)
5.Management	<ul> <li>Education</li> <li>Manual techniques - teach indirect and direct rotational mobilization, post-isometric relaxation with stretching</li> <li>Exercises 5-6 targeted exercises. What not to do</li> <li>Medication</li> <li>Injections         <ul> <li>Types</li> <li>Indications</li> <li>Muscle trigger points</li> <li>Occipital nerve block</li> </ul> </li> <li>Others</li> </ul>	Interactive discussion of prereading Demonstration and practice of manual techniques on each other Trial of exercises Demonstration and practice of injections using capped needles.	1.00 - 3.00 pm and 3.15 - 4.00 pm (165 minutes)
Afternoon tea			3.00 – 3.15 pm (15 minutes)

TOPIC	ELEMENTS	LEARNING METHOD	TIME ALLOCATION
6.Follow-up and monitoring	<ul> <li>Illustrations of simple tools that can be used efficiently in general practice</li> <li>Discussion of timing of follow-up</li> </ul>		4.00 – 4.10 pm (10 minutes)
7.Case discussions	<ul> <li>Cases provided by participants and tutors</li> <li>Case details revealed progressively with questions to encourage participants to apply their knowledge and skills about low back pain</li> </ul>	Interactive discussion of cases.	4.10 – 4.40 pm (30 minutes)
8.Review of the workshop and next steps	<ul> <li>Key learning points in each section</li> <li>Outline of post workshop activities and ALM and certificate requirements</li> <li>Future modules and learning opportunities</li> <li>Completion of evaluation forms</li> </ul>	Presentation by convenor  Completion of evaluation forms by participants	20 minutes including 10 minutes completion of evaluation forms